Exacerbation of epileptic seizures by carbamazepine: Report of 10 cases

12Citations
Citations of this article
21Readers
Mendeley users who have this article in their library.

Abstract

Carbamazepine (CBZ) is an effective anticonvulsant agent. Current literature reports describe several cases of seizure exacerbation and/or EEG worsening due to CBZ with a high prevalence in children and adolescents; we report 10 new cases. Nine patients had epilepsy; one showed delayed psychomotor development and frequent EEG paroxysmal abnormalities. Four patients were on monotherapy, six on polytherapy. All but one had therapeutic CBZ plasma concentrations. Seizures increased in frequency in nine, and in eight patients new seizure types appeared, mostly absences. Cognitive functions/behaviour worsened in eight; EEG recordings showed slowing background activity and increased paroxysmal abnormalities, in six cases diffuse/generalized spike waves were seen and in two continuous spike wave discharges. The mean time of clinical EEG worsening was 1-2 days after introduction of CBZ at therapeutic doses. After CBZ withdrawal clinical EEG improvement was evident in a few days. The underlying pathogenetic mechanism is not yet understood. However, the pathophysiology of seizure exacerbation might be related to the interaction between age-related alterations in the balance of excitation and inhibition in the developing thalamocortical circuitry and the essential activity of CBZ that tends to induce interictal discharges.

Cite

CITATION STYLE

APA

Parmeggiani, A., Fraticelli, E., & Rossi, P. G. (1998). Exacerbation of epileptic seizures by carbamazepine: Report of 10 cases. Seizure, 7(6), 479–483. https://doi.org/10.1016/S1059-1311(98)80006-X

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free